Topic: Gemzar/cisplatin or gemzar/xeloda

I recently had a successful resection of the common bile duct and gallbladder with a T3N1 score.  I have had recommendations for gemzar/cisplatin with radiation and gemzar/xeloda with radiation(SWOG Clinical Trial.  I am interested in hearing about experiences with these chemo agents.
Bill

Re: Gemzar/cisplatin or gemzar/xeloda

Bill,

I couldn't go into detail earlier on your request for experiences with these chemos, but I can now.

Gemzar (Gemcitabine) can be hard on your white blood count.  I took it with Cisplatin too and other than a 4 week low white blood count that caused me to have to stop treatment for a while, I can't say that there were too many other side effects.  All the chemos made me tired.  On the Gem/Cis, I would have an infusion once a wk for 2 wks, then off a wk.  When my white count went low, I began losing hair (maybe about 1/2), but not all.  It thinned a lot, but did not come out in clumps as it might if the chemo caused me to lose hair.  I was told one of these has a 50/50 chance of hair loss, the other not hardly at all.  After the 1st instance of low white count, I was given a shot after each infusion to cause my bone marrow to produce more white blood cells to counter this effect.  It was never a problem again.

The Xeloda was in pill form, which made it much easier than an infusion.  I took 2 pills, 2 x's a day for 2 weeks, then off a week again.  I began taking it with an infusion of Oxalyplatin.  The 1st wk (when I had both) I was constipated (the Oxalyplatin), then the Xeloda (which is known to cause diarrhea) kicks in more and counteracted that and they kind of balanced each other out so it didn't get that bad.  Xeloda is very drying so you need to watch for "hand & foot" symdrome where they dry out and turn red and peel.  Moisturizng all the time helps.  If I remember, all of the meds. can cause neuropathy (numbness in hands and feet), and if it gets to be too much, they need to back off on the chemo.  I had a little of this problem even before chemo, so it's hard to say which one caused the most problems.

And the chemo. nurses advised to drink at least 64 oz. of water daily, to help flush the meds through your kidneys.  I believe it was Gemzar that was hardest on the kidneys.

I haven't had radiation yet (hoping for it soon), so I can't help you with that.  Hope what I have said helps you.  Remember though, everyone can have different reactions, and the older patients (I have read here), have a harder time with them.  And not only the reactions/side effects differ, but also the success rates differ.  Although we all actually have the same cancer (cholangio.), some may have success with Gem/Cis, some Xeloda, or Oxal. or even Tarceva.  For some, chemo. isn't effective, but radiation is.  I don't know why.

Take care and come back often.

Linda Z.

"Life is not about waiting for the storms to pass...
it's about learning how to dance in the rain."